Iowa, 2009

Hail and Damaging Winds in Iowa, August 19, 2009

August 19, 2009 · NWS FSD · 9 events in 3 counties and zones

Thunderstorms produced large hail and damaging winds at several locations in northwest Iowa during the late afternoon and early evening of August 19th. The reprted wind damage was confined to trees.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FSD wrote it up.

Thunderstorms produced large hail and damaging winds at several locations in northwest Iowa during the late afternoon and early evening of August 19th. The reprted wind damage was confined to trees. Damage was also caused by a lightning strike which started a house fire.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Aug 19, 3:25 PM CST, 35 minutes earlier.

Area forecast discussion, Aug 19, 3:25 PM CST, 35 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
425 PM CDT WED AUG 19 2009

.DISCUSSION...

PRESENT SURFACE ANALYSIS SHOWING AREA OF LOW PRESSURE LOCATED OVER
NORTHEASTERN SOUTH DAKOTA...WITH TRAILING COLD FRONT SOUTHWARD
THROUGH THE EASTERN JAMES RIVER VALLEY. ELEVATED CONVECTION HAS BEEN
FORMING LATE THIS AFTERNOON BEHIND THE FRONT...THROUGH WESTERN AND
CENTRAL PORTIONS OF THE STATE...AND EXPECT THIS AREA OF SHOWERS AND
THUNDERSTORMS TO PUSH INTO OUR WESTERN AREAS BY LATER THIS AFTN...
THEN TRACK TO THE EAST DURING THE EVENING HOURS. HAVE HAD SOME
CLEARING AHEAD OF THE FRONT...AND COULD POP A FEW SEVERE STORMS IF
WE CAN CONTINUE TO GET SOME HEATING THROUGH THE AFTERNOON WITH CAPE
VALUES IN EXCESS OF 1000 J/KG AND SOME DECENT SPEED/DIRECTIONAL
SHEAR. BEHIND THE FRONT...WITH LOWERING FREEZING HEIGHTS AND STEEP
LAPSE RATES...COULD ALSO SEE SOME STORMS WITH SMALL HAIL. LATER IN
THE NIGHT...WITH ABUNDANT SHORTWAVE ENERGY CROSSING THE AREA WILL
SEE A CHANCE OF SHOWERS THROUGH THE NIGHTTIME HOURS...WITH HIGHEST
CHANCES IN OUR NORTHEAST CLOSEST TO THE UPPER LEVEL LOW. WITH CAA...
WILL SEE SLIGHTLY COOLER TEMPERATURES...IN THE MID AND UPPER 50S.

CLASSIC WRAPAROUND FOR THU WITH STG NWLY FLOW OF COOL MOIST AIR AND
SCT -SHRA ESP FOR THE NERN HLF OF THE CWA THRU THE AFTN. SO UPPED
POPS FM PREV FCST. ALSO LWRD HIGHS A COUPLE DEG AND UPPD WINDS A LIT
MORE. WRAPAROUND LIFTS NE OF AREA THU NGT WITH GRADUAL DCRS OF WINDS
AND CLOUDS. NWLY FLOW CONTINUES THRU FRI AND SHOULD MIX OUT FAIRLY
BREEZY MOST AREAS ALONG WITH A MODERATION OF AIR MASS. STILL WENT A
LIT COOLER THAN PREV FCST FOR FRI THRU SAT NGT AS COOLER AND DRIER
AIR LINGERS. RETURN TO SUMMER WX EXPCD FOR SUN THRU WED AS SLY FLOW
BRINGS BACK WARMER AND MORE HUMID AIR. NEXT CHC TSTMS WILL BE FROM
RIDGE RIDERS AND FRONTAL BOUNDARY SAGGING SOUTH INTO THE AREA FROM
LATER MON NGT THRU WED. APPEARS BEST DYNAMICS HOLD OFF TIL TUE NGT
AND WED BASED ON COMPOSITE OF LONG RANGE MODELS.

&&

.AVIATION...

SHOWERS AND THUNDERSTORMS WILL DEVELOP ACROSS THE AREA LATE THIS
AFTERNOON AND EVENING...AND WHILE VFR CONDITIONS WILL PREVAIL
THROUGH MOST OF THE NIGHT...THERE COULD BE A LOCAL LOWERING OF
CONDITIONS UNDER HEAVIER STORMS. TOWARD 12Z...MAY HAVE LOWERING OF
CEILINGS INTO THE MVFR RANGE AT THE KFSD AND KHON TAF SITES.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...

SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.

JM/RSR
Hazardous weather outlook, Aug 19, 10:22 AM CST, 5 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1122 AM CDT WED AUG 19 2009

SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-201200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
1122 AM CDT WED AUG 19 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS...

THUNDERSTORMS WILL DEVELOP AND SPREAD OVER THE AREA FROM THE
NORTHWEST THIS AFTERNOON AND CONTINUE THIS EVENING. ISOLATED
STORMS MAY PRODUCE HAIL TO THE SIZE OF QUARTERS AND WIND GUSTS TO
60 MPH IN AREAS GENERALLY EAST OF A LINE FROM BROOKINGS TO
YANKTON. FURTHER NORTH AND WEST...AFTERNOON STORMS MAY PRODUCE
SMALL HAIL...AND WIND GUSTS TO 50 MPH.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE POSSIBLE AFTER 4 PM IN AREAS GENERALLY
EAST OF A LINE FROM BROOKINGS TO YANKTON.

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.WEATHER.GOV/SIOUXFALLS. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

In the hours before

Local storm report, Aug 19, 3:51 PM CST, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
451 PM CDT WED AUG 19 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0443 PM     HAIL             3 NW CANTON             43.33N 96.62W
08/19/2009  M0.88 INCH       LINCOLN            SD   TRAINED SPOTTER

0443 PM     HAIL             4 NW CANTON             43.34N 96.64W
08/19/2009  M0.88 INCH       LINCOLN            SD   BROADCAST MEDIA

0443 PM     HAIL             2 NNW CANTON            43.33N 96.60W
08/19/2009  M1.00 INCH       LINCOLN            SD   PUBLIC

&&

MJF

The radar

The Sioux Falls radar (KFSD), 40 km away, was scanning. The volume nearest the first event began at 22:00 UTC.

Open the radar archive at this moment

Event by event

6 hail, 2 thunderstorm wind, 1 lightning. Local standard time, as filed.

Lightning, Sioux

When
August 19, 4:00 PM CST
Where
Sioux County, 2.3 mi NNW of Fairview
Property damage
$10,000
Reported by
Trained Spotter
Coordinates
43.260, -96.520

Lightning struck a house and started a fire. The fire started in a wall between two rooms, with fire and smoke damage resulting.

Hail, Sioux

When
August 19, 4:10 PM CST
Where
Sioux County, 1.66 mi ENE of Fairview
Measured
1.25 in hail
Reported by
Public
Coordinates
43.240, -96.470

Hail, Sioux

When
August 19, 4:20 PM CST to 4:30 PM CST
Where
Sioux County, 2.81 mi N of Lebanon
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
43.140, -96.380

Hail, Sioux

When
August 19, 4:40 PM CST
Where
Sioux County, 3.77 mi SSW of Rock Vly
Measured
0.75 in hail
Reported by
Public
Coordinates
43.150, -96.330

Thunderstorm Wind, Sioux

When
August 19, 5:05 PM CST
Where
Sioux County, 1.47 mi SSW of Orange City
Measured
52 kt (60 mph) measured gust
Reported by
AWOS
Coordinates
43.000, -96.060

Hail, Ida

When
August 19, 6:30 PM CST
Where
Ida County, 0.86 mi NE of Holstein
Measured
0.75 in hail
Reported by
COOP Observer
Coordinates
42.490, -95.540

Hail, Woodbury

When
August 19, 6:31 PM CST
Where
Woodbury County, 3.45 mi N of Danbury
Measured
1.25 in hail
Reported by
Public
Coordinates
42.280, -95.720

Hail, Ida

When
August 19, 6:40 PM CST
Where
Ida County, 0.69 mi N of Galva
Measured
1 in hail
Reported by
COOP Observer
Coordinates
42.510, -95.420

Thunderstorm Wind, Ida

When
August 19, 6:40 PM CST
Where
Ida County, 0.86 mi NE of Holstein
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
42.490, -95.540

Thunderstorm winds caused tree damage, including several limbs blown down. The winds were accompanied by pea size hail.

What these are

Lightning
A lightning strike that killed, injured or caused damage.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2009Every state in 2009This day in weather historyWarnings in Iowa, August 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 194192, 194685, 194686, 194687, 194688, 194689, 194690, 194691, 194692.